Does Magnesium Interfere With Coumadin?

Close-up of a mature woman showing a pill
Close-up of a mature woman holding a pill. (Image: Purestock/Purestock/Getty Images)

Every organ in your body requires magnesium to function. Magnesium keeps teeth and bones strong, activates enzymes and regulates the levels of other minerals. Coumadin, or warfarin, is a medication used to prevent blood clots and other cardiovascular conditions. Several medications, herbs and vitamins interfere with the proper function of warfarin. Magnesium is one such compound that affects the way Coumadin works.

Coumadin

Coumadin is a blood-thinning drug often prescribed in patients suffering from blood clots and pulmonary embolisms. Coumadin interferes with vitamin K, which is a necessary component for the production of clotting factors. Without clotting factors, your blood is less likely to clot and there is a significant reduction in your risk of developing blood clots. Warfarin usually takes five days to reach therapeutic levels in your body, a February 1999 article in “American Family Physician” reports. That means you will need to take Coumadin for at least five days before it takes effect. Coumadin is a potentially dangerous drug that should only be taken upon the advice of a physician.

Decreased Protein Binding

Typically, 99 percent of the Coumadin you take is bound to proteins within your bloodstream, according to the article in “American Family Physician.” When bound to protein, Coumadin is unable to function. This means that only 1 percent of your dose of Coumadin is biologically active. Though this seems small, 1 percent of a Coumadin dose is more than enough to prevent blood clots. However, when magnesium levels are elevated, less Coumadin is bound to proteins. Only 92 percent of the Coumadin dose binds to protein when magnesium levels are high, according to an article published in the March 1999 issue of “Magnesium Research.” With that much unbound Coumadin, you are at risk of excess bleeding and other complications of Coumadin overdose.

Magnesium Citrate

Magnesium citrate is a laxative commonly used to relieve constipation. If you are taking Coumadin, do not take magnesium citrate. Magnesium citrate may decrease the efficacy of Coumadin or enhance the effects of the drug and cause a warfarin overdose. In either case, taking magnesium citrate while taking Coumadin is not recommended.

Coumadin Overdose

Taking too much Coumadin or taking substances, like magnesium, that enhance its blood-thinning effects may result in an overdose. Overdosing on Coumadin is a serious situation that requires immediate medical attention. Symptoms of a Coumadin overdose include bloody, red bowel movements, coughing up blood, pink or red urine, numerous red spots on the skin, unusual bruising and excessive bleeding from small wounds. Seek immediate emergency treatment if you experience any of these symptoms while taking Coumadin.

REFERENCES & RESOURCES
Comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2018 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.